Title

On the geometry of constant returns

Document Type

Working Paper

Journal/Book Title/Conference

The Journal of Economic Education

Volume

33

Article

1049

Issue

1

Pages

53-68

Publication Date

8-2000

Department or Program

Economics Department

Abstract

Constant returns to scale, always a simplifying assumption, is often also much more: many important results depend critically on the very special properties of this class of production function. This paper provides a unified set of simple proofs for most of the crucial analytical properties of constant returns production and their implications for firm costs. Only familiar diagrams and high school geometry are used, and the proofs are written to be easily accessible to college sophomores.